Statistics and Computing

, Volume 20, Issue 4, pp 447–456 | Cite as

Efficient Markov chain Monte Carlo with incomplete multinomial data

Article

Abstract

We propose a block Gibbs sampling scheme for incomplete multinomial data. We show that the new approach facilitates maximal blocking, thereby reducing serial dependency and speeding up the convergence of the Gibbs sampler. We compare the efficiency of the new method with the standard, non-block Gibbs sampler via a number of numerical examples.

Keywords

Blocking Gibbs sampler Dirichlet distribution Epidemiology 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Ahn, K.W., Chan, K.S., Bai, Y., Kosoy, M.: (2007). A note on Bayesian inference with incomplete multinomial data with applications for assessing the spatio-temporal variation in pathogen-variant diversity. Technical report 381. http://www.stat.uiowa.edu/techrep/tr381.pdf, The University of Iowa
  2. Amit, Y.: Convergence properties of the Gibbs sampler for perturbations of Gaussians. Ann. Stat. 24, 122–140 (1996) MATHCrossRefMathSciNetGoogle Scholar
  3. Best, N.G., Spiegelhalter, D.J., Thomas, A., Brayne, C.E.G.: Bayesian analysis of realistically complex models. J. R. Stat. Soc. Ser. A 159, 323–342 (1996) CrossRefGoogle Scholar
  4. Chan, K.S.: Asymptotic behavior of the Gibbs sampler. J. Am. Stat. Assoc. 88, 320–326 (1993) MATHCrossRefGoogle Scholar
  5. Gelman, A., Carlin, J.B., Stern, H.S., Rubin, D.B.: Bayesian Data Analysis, 2nd edn. Chapman and Hall, Boca Raton (2003) Google Scholar
  6. Geyer, C.J.: Practical Markov chain Monte Carlo (with discussion). Stat. Sci. 7, 473–511 (1992) CrossRefGoogle Scholar
  7. Liu, J.S., Wong, W.H., Kong, A.: Covariance structure of the Gibbs sampler with applications to the comparisons of estimators and augmentation schemes. Biometrika 81, 27–40 (1994) MATHCrossRefMathSciNetGoogle Scholar
  8. Roberts, G.O., Sahu, S.K.: Updating schemes, correlation structure, blocking and parameterization for the Gibbs sampler. J. R. Stat. Soc. Ser. B 59, 291–317 (1997) MATHCrossRefMathSciNetGoogle Scholar
  9. Roberts, G.O., Sahu, S.K.: Approximate predetermined convergence properties of the Gibbs sampler. J. Comput. Graph. Stat. 10, 216–229 (2001) CrossRefMathSciNetGoogle Scholar
  10. Rosenthal, J.S.: Minorization conditions and convergence rates for Markov chain Monte Carlo. J. Am. Stat. Assoc. 90, 558–566 (1995) MATHCrossRefGoogle Scholar
  11. Tierney, L.: Markov chains for exploring posterior distributions (with discussion). Ann. Stat. 22, 1701–1762 (1994) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Division of BiostatisticsMedical College of WisconsinMilwaukeeUSA
  2. 2.Department of Statistics and Actuarial ScienceThe University of IowaIowa CityUSA

Personalised recommendations